Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 50, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 21, 2004, 6:26 PM CDT for Audubon County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2004, 6:26 PM CDT (23:26 UTC)
- Expired
- Apr 21, 2004, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Audubon County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 212326 SVRDMX IAC009-220015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 626 PM CDT WED APR 21 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AUDUBON COUNTY IN WEST CENTRAL IOWA * UNTIL 715 PM CDT * AT 622 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRAY...OR ABOUT 61 MILES SOUTHWEST OF FORT DODGE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRAY AROUND 630 PM... NEAR AUDUBON AROUND 655 PM AND NEAR AUDUBON COUNTY AIRPORT AROUND 700 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT. LAT...LON 4186 9476 4186 9509 4161 9510 4160 9476 JAW $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:30 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Apr 21, 2:30 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT WED APR 21 2004 .DISCUSSION... MAIN CONCERN IS LARGE DISAGREEMENT IN SHORT TERM FORECAST BY GFS/ETA FOR PCPN TNGT AND INTO THURSDAY MRNG. HAVE LOOKED AT DVLPMNTL RUC20 WHICH HAS BEEN RIGHT ON RECENTLY IN TIMING AND COVERAGE OF PCPN. WILL GO FOR SLGT CHC IN PARTS OF W AND SW TNGT AS SYSTEM BRUSHES CWA. GFS APPEARS TO BE IN OVERDONE IN STRENGTH OF S/W AND COVERAGE OF RAIN. ALSO IN SHORT RANGE CANADIAN FAVORS DRY. HWVR DO FAVOR WETTER RUC20 THURSDAY NIGHT /FRIDAY. BELIEVE SUPPRESSION BY ETA TOO MUCH. THEN GOING INTO FRIDAY NIGHT/SATURDAY STRONGEST OF S/W AND WITH FNTL BNDRY INVOF CWA GOOD CHANCE FOR RAIN WITH ETA FINALLY AGREEING WITH WETTER MODEL RUNS. RUC20 IN GOOD AGREEMENT MOVING BOUNDARY/RAIN NEWRD. AIRMASS SHOWS LITTLE CHANGE OVER SHORT TERM FORECAST WITH HIGHS IN 60S AND LOWS IN 30S AND 40S. ON WEEKEND WEAK SYSTEM PASSES TO THE NORTH OF CWA WITH SLGT CHANCE FOR RAIN SUNDAY AFTN AND NIGHT. THEN UPPER RIDGE BUILD OVER CNTLR U.S AND WARMUP BEGINS NEXT WEEK. TUESDAY AND WEDNESDAY COULD BE VERY WARM. BETTER AGREEMENT THROUGH MODEL RUNS TODAY IN KEEPING STATE DRY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FORSTER
Hazardous weather outlook, Apr 21, 5:44 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 544 AM CDT WED APR 21 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-221100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 544 AM CDT WED APR 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS AREAS FROM ESTHERVILLE... TO CARROLL...TO ATLANTIC...DURING THE LATE AFTERNOON AND EVENING HOURS. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT...AND AGAIN ON FRIDAY...MAINLY ACROSS SOUTHERN IOWA. THUNDERSTORMS ARE POSSIBLE AGAIN ON SATURDAY OVER ALL OF CENTRAL IOWA. THE THREAT OF SEVERE WEATHER THROUGH THE PERIOD IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 5:59 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.